Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 159, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jul 19, 2003, 6:31 PM EDT for Montgomery County, North Carolina. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2003, 6:31 PM EDT (22:31 UTC)
- Expired
- Jul 19, 2003, 7:00 PM EDT
- In force
- 29 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Montgomery County, NC
The radar
The Raleigh/Durham radar (KRAX), 135 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.5 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 445 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 1209 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -43 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
336 WUUS52 KRAH 192231 SVRRAH NCC123-192300- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 630 PM EDT SAT JUL 19 2003 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN MONTGOMERY COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 700 PM EDT * AT 630 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER PEKIN...OR ABOUT 11 MILES SOUTH OF TROY... STATIONARY. NICKEL SIZED HAIL AND WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS STORM. * SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... MOUNT GILEAD LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM HAS PASSED. LAT...LON 3522 8004 3509 7988 3527 7968 3541 7980 $$ BL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:30 PM EDT, 4 hours 1 minute earlier.
Area forecast discussion, Jul 19, 2:30 PM EDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 230 PM EDT SAT JUL 19 2003 WEAK PVA AREA ASSOCIATED WITH APPROACHING 50H TROUGH HAS FIRED SOME CONVECTION THIS AFTERNOON. THIS WILL BE ENDING EARLY TONIGHT AS TROUGH PUSHES THROUGH CENTRAL NORTH CAROLINA. DRIER AND MORE STABLE CONDITIONS WILL FOLLOW AND PERSIST THROUGH SUNDAY NIGHT. WILL LEAVE A SLIGHT CHANCE FOR THUNDERSTORMS OVER SANDHILLS AND SOUTHERN COASTAL PLAIN FOR SUNDAY AFTERNOON AS THIS AREA WILL BE A BIT MORE UNSTABLE. OTHERWISE WILL FORECAST DRY CONDITIONS TONIGHT THROUGH SUNDAY NIGHT. SOUTHWEST FLOW WILL INCREASE OVER AREA MONDAY AS STRONG TROUGH APPROACHES FROM THE WEST. WITH MORE MOIST CONDITIONS RETURNING MONDAY WILL SEE RETURN TO CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS. TUESDAY THROUGH SATURDAY...LONG RANGE MODELS ARE CONVERGING ON A MOST IMPRESSIVE 50H TROUGH APPROACHING AND REMAINING WEST OF AREA TUESDAY THROUGH THURSDAY. THIS WILL SUPPORT GOOD CHANCE OF THUNDERSTORMS TUESDAY INTO THURSDAY. TROUGH MOVES EAST OF AREA BRINGING DRY CONDITIONS FOR FRIDAY AND SATURDAY. .RAH...NONE. SWH
Hazardous weather outlook, Jul 19, 5:52 AM EDT, 12 hours 39 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-191200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 552 AM EDT SAT JUL 19 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY A WEAK FRONT MOVING SOUTH OVER THE AREA WILL BE THE FOCUS FOR SCATTERED SHOWERS AND THUNDERSTORMS TODAY. THERE IS A SLIGHT RISK THAT A FEW STORMS MAY BECOME SEVERE...MAINLY THIS AFTERNOON AND EVENING. THE PRIMARY THREAT WILL BE FROM DAMAGING WINDS...BUT HAIL AND FLOODING WILL BE POSSIBLE. STORMS WILL TAPER OFF THIS EVENING IN THE WEST...AND AROUND MIDNIGHT IN THE EAST. .DAYS TWO THROUGH SEVEN... A STRONG COLD FRONT WILL APPROACH FROM THE WEST EARLY TUESDAY... POSSIBLY TRIGGERING A LINE OF STRONG THUNDERSTORMS. VERY WARM AND MOIST CONDITIONS AHEAD OF THE FRONT COULD ALLOW A FEW OF THESE STORMS TO BECOME SEVERE TUESDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER NETWORK ACTIVATION MAY BE REQUIRED AS EARLY AS MID DAY TODAY...AND NEEDED INTO THE EVENING HOURS.
In the hours before
Special weather statement, Jul 19, 3:04 PM EDT, 3 hours 27 minutes before
NCZ022-192000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 304 PM EDT SAT JUL 19 2003 ...STRONG THUNDERSTORMS WILL MOVE ACROSS GUILFORD COUNTY THROUGH 400 PM EDT... AT 304 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 11 MILES NORTHWEST OF STOKESDALE...OR ABOUT 9 MILES NORTH OF BELEWS CREEK... MOVING SOUTHEAST AT 10 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...STOKESDALE AND LAKE TOWNSEND JUST NORTH OF GREENSBORO. SMALL HAIL CAN ACCOMPANY THESE STORMS GUSTY WINDS UP OF 40 TO 50 MPH...VERY HEAVY RAIN AND FREQUENT CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. JWC
Special weather statement, Jul 19, 3:37 PM EDT, 2 hours 54 minutes before
NCZ022-192030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 337 PM EDT SAT JUL 19 2003 ...STRONG THUNDERSTORMS WILL MOVE ACROSS GUILFORD COUNTY THROUGH 430 PM EDT... AT 337 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER SUMMERFIELD...OR ABOUT 9 MILES EAST OF BELEWS CREEK...MOVING SOUTHEAST AT 15 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...LAKE TOWNSEND... MONTICELLO...MCLEANSVILLE. GUSTY WINDS UP OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. DO NOT DRIVE THROUGH FLOODED ROADWAYS. NICKEL SIZED HAIL HAD BEEN REPORTED EARLIER WITHIN ROCKINGHAM COUNTY BUT THE STORM HAS WEAKENED SINCE 320 PM. THEREFORE PEA SIZE HAIL AND FREQUENT CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. JWC
Special weather statement, Jul 19, 3:54 PM EDT, 2 hours 37 minutes before
NCZ025-041-192100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 354 PM EDT SAT JUL 19 2003 ...STRONG THUNDERSTORMS WILL MOVE ACROSS DURHAM AND WAKE COUNTIES THROUGH 500 PM EDT... AT 354 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER GORMAN...OR ABOUT 8 MILES EAST OF DURHAM...MOVING SOUTH AT 5 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...BETHESDA...RESEARCH TRIANGLE PARK...RDU INTERNATIONAL AIRPORT. VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS CAN BE EXPECTED. SMALL HAIL IS ALSO POSSIBLE WITH THESE STORMS. JWC
Special weather statement, Jul 19, 3:55 PM EDT, 2 hours 36 minutes before
NCZ085-192045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 355 PM EDT SAT JUL 19 2003 ...STRONG THUNDERSTORMS WILL MOVE ACROSS WESTERN SCOTLAND COUNTY THROUGH 500 PM EDT... AT 352 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER LAUREL HILL... OR ABOUT 5 MILES SOUTHWEST AND WEST OF LAURINBURG... MOVING NORTHWEST AT 10 MPH. THESE STORMS WERE BUILDING NORTHWEST TOWARD THE RICHMOND COUNTY LINE. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE... OLD HUNDRED... RICHMOND MILL AND LAUREL HILL. VERY HEAVY RAIN WITH RAINFALL RATES IN EXCESS OF 2 INCHES AN HOUR. HIGHWAYS 74 AND 79 WILL BE AFFECTED. MOTORISTS SHOULD EXPECT SOME MINOR FLOODING OF AREA ROADS DURING THE HEAVY DOWNPOURS. BE CAREFUL FOR HYDROPLANING POTENTIAL. PWB
Local storm report, Jul 19, 4:54 PM EDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
454 PM EDT SAT JUL 19 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0350 PM SUMMERFIELD NC WIND DAMAGE
07/19/03 GUILFORD SEVERAL TREES DOWN.
REPORTED BY LAW
ENFORCEMENT.
0335 PM STOKESDALE NC .88 INCH HAIL
07/19/03 GUILFORD REPORTED BY MEDIA.
RJBLocal storm report, Jul 19, 5:26 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
526 PM EDT SAT JUL 19 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0505 PM ARCHDALE NC WIND DAMAGE
07/19/03 RANDOLPH SEVERAL TREES DOWNED.
0510 PM RAEFORD NC 1.00 INCH HAIL
07/19/03 HOKE
RJBThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 10:06 PM EDT | Flash Flood Warning | RAH | Stanly | 84 min |
| Jul 18, 10:22 PM EDT | Flash Flood Warning | RAH | Wake | 53 min |
| Jul 19, 5:00 PM EDT | Severe Thunderstorm Warning | RAH | Randolph | 30 min |
| Jul 19, 5:03 PM EDT | Severe Thunderstorm Warning | RAH | Hoke | 27 min |
| Jul 19, 5:32 PM EDT | Flash Flood Warning | RAH | Cumberland, Sampson | 2 hr |
| Jul 19, 6:44 PM EDT | Flash Flood Warning | RAH | Anson, Montgomery, Richmond | 3 hr |
| Jul 19, 6:57 PM EDT | Flash Flood Warning | RAH | Scotland | 2 hr |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.